West Virginia, 2019Damaging Winds in West Virginia, August 8, 2019
August 8, 2019 · NWS PBZ · 2 events in 2 counties and zones
Several ingredients were in place for scattered severe thunderstorms on August 8th. An upper shortwave trough embedded in northwest flow crossed the Great Lakes during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several ingredients were in place for scattered severe thunderstorms on August 8th. An upper shortwave trough embedded in northwest flow crossed the Great Lakes during the day. Moist west-southwest flow maintained dewpoints in the mid 60s, which in concert with daytime heating, fueled instability. Strengthening mid-level wind contributed to sufficient levels of shear, allowing an organized line of thunderstorms to cross the region in advance of a cold front. Steep low-level lapse rates promoted a damaging wind threat, but low-level shear was insufficient for a tornado threat. The Storm Prediction Center place the region under a slight risk of severe weather for the day.
Thunderstorms began to form in earnest in southeast Ohio around 4 PM, creating wind damage in Marion and Preston Counties. Numerous trees were blown down, and a hay shed was damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 12:32 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 8, 12:32 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
132 PM EDT Thu Aug 8 2019
.SYNOPSIS...
Another round of thunderstorms, some severe, are expected today
ahead of a cold front. Drier and cooler weather is indicated for
weeks end.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the early afternoon update, a severe thunderstorm watch has been
issued for our entire forecast area except Tucker County WV. Some
showers have already developed along the ridges, farther east than
was originally anticipated. Otherwise the going forecast remains
unchanged. Previous discussion follows.
An upper shortwave trough embedded in nwly flow is progged to cross
the Great Lakes today with potential for scattered strong to severe
storms primarily during the afternoon and evening. Moist WSW sfc flow
should maintain dewpoints into the mid 60s which, with daytime
heating, will fuel instability. Strengthening mid-level winds over
the area will contribute to sufficient shear for an organized line of
thunderstorms to cross the region in advance of the cold front.
With steep boundary layer lapse rates, but rather limited low-level
shear/SRH, the primary severe threat will be damaging wind gusts and
large hail with low tornado chances.
Have included likely to definite PoPs this afternoon as storm chances
shift through the region to the southeast and wane into the evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Rain/storm chances rapidly come to an end this evening with cold
frontal passage. Cooler and drier air is expected behind the front
which, with building sfc high pressure, will drop daily temperatures
to just below seasonal average and maintain dry weather through the
weekend.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Temperatures will moderate back to average early next week as the
Southern US ridge expands eastward and flow over our region becomes
more zonal. Shortwaves in this flow will return periodic rain
chances to the area, with the greatest chances Tuesday into
Wednesday with a crossing sfc low.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms will be possible through early evening ahead
and along a crossing frontal boundary.and MVFR/local IFR
restrictions. Included a tempo group for the most likely time to see
storms. Any restrictions should be relatively brief.
.Outlook...
Restrictions are possible with a Mon cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 8, 1:54 AM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
254 AM EDT Thu Aug 8 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
254 AM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Thunderstorms are likely today with scattered severe storms possible.
Primary hazards will be damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 8, 12:42 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
142 PM EDT Thu Aug 8 2019
OHZ057-081815-
Muskingum-
142 PM EDT Thu Aug 8 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN MUSKINGUM COUNTY...
At 141 PM EDT, a strong thunderstorm was located over Zanesville,
moving southeast at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Zanesville... South Zanesville...
North Zanesville... Philo...
Pleasant Grove... Chandlersville...
Ruraldale... Bridgeville...
Cannelville... High Hill...
Duncan Falls... Blue Rock State Park...
This includes Interstate 70 in Ohio between mile markers 150 and
162.
LAT...LON 3995 8211 4002 8203 3995 8179 3977 8172
3980 8204
TIME...MOT...LOC 1741Z 301DEG 30KT 3993 8200Special weather statement, Aug 8, 1:14 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
214 PM EDT Thu Aug 8 2019
OHZ057-068-081845-
Noble-Muskingum-
214 PM EDT Thu Aug 8 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN MUSKINGUM AND SOUTHWESTERN NOBLE
COUNTIES...
At 214 PM EDT, a strong thunderstorm was located 10 miles north of
McConnelsville, moving southeast at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Caldwell... Dudley...
Belle Valley... Dexter City...
Chandlersville... Ruraldale...
High Hill... Blue Rock State Park...
This includes Interstate 77 in Ohio between mile markers 18 and 28.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3991 8182 3970 8138 3963 8145 3965 8145
3964 8147 3961 8147 3958 8150 3959 8159
3966 8159 3967 8164 3975 8164 3977 8197
TIME...MOT...LOC 1814Z 309DEG 27KT 3980 8182
07Special weather statement, Aug 8, 1:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
248 PM EDT Thu Aug 8 2019
WVZ021-509>513-081930-
Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Western Tucker-Preston-
248 PM EDT Thu Aug 8 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...
At 247 PM EDT, a strong thunderstorm was located over Barrackville,
or over Fairmont, moving east at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Fairmont... Kingwood...
Rowlesburg... Pleasant Valley...
Winfield... Barrackville...
Monongah... Newburg...
Rivesville... Grant Town...
Reedsville... Farmington...
This includes Interstate 79 in West Virginia between mile markers
132 and 148.
LAT...LON 3924 7972 3931 7989 3943 7989 3945 7994
3940 8003 3939 8009 3941 8011 3940 8013
3946 8029 3963 8020 3949 7959
TIME...MOT...LOC 1847Z 291DEG 26KT 3952 8016
07Thunderstorm Wind, Marion
- When
- August 8, 1:48 PM EST
- Where
- Marion County, Pine Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.500, -80.200
The county 911 call center received reports of approximately 30-40 trees down between Farmington and Fairmont.
Thunderstorm Wind, Preston
- When
- August 8, 2:00 PM EST
- Where
- Preston County, 0.87 mi NW of Bruceton Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.660, -79.640
A member of the public reported that trees were blown down and damage was done to a hay shed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 8, 20191 death · 1 event
- Damaging Winds in New York, August 8, 2019$300,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Ohio, August 8, 20191 injured · $143,000 · 1.5 in hail · 28 events
- Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019$149,000 · 63 kt wind · 9 events
- Flash Flood and Hail in Ohio, August 8, 2019$49,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, August 8, 2019$33,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in West Virginia, August 8 to 9, 2019$26,000 · 1.75 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 8, 2019$50,000 · 1.25 in hail · 4 events
- Damaging Winds in Pennsylvania, August 8, 2019$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, August 8, 20191 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 8, 2019$40,000 · 1.75 in hail · 2 events
- Damaging Winds in Pennsylvania, August 8, 2019$13,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853718, 853720.